Thyroid UK
84,009 members98,997 posts

Extreme dose changes

Hi I am a new member and was diagnosed underactive 4 yrs ago. My recent dose changes that I feel have been extreme are below:

Jan 17

200mcg levothyroxine and 10mcg T3 based on below bloods

TSH - 1.75 (0.2 - 4.2)

Free T4 - 15.6 (12 - 22)

Free T3 - 4.0 (3.1 - 6.8)

TPO antibodies - 809.5 (<34)

TG antibodies - 247.3 (<115)

May 17

175mcg levothyroxine and 10mcg T3 then 150mcg levothyroxine and 10mcg T3 1 week later based on below bloods

TSH - <0.02 (0.2 - 4.2)

Free T4 - 32.8 (12 - 22)

Free T3 - 11.2 (3.1 - 6.8)

Jun 17

50mcg levothyroxine (without results)

Aug 17

150mcg levothyroxine (results pending)

I don't think my body is coping with such extreme dose adjustments like this, I have been feeling really unwell lately. Advice welcome. Thank you in advance.

16 Replies
oldestnewest

Yes, change your doctor. He doesn't have the first idea what he's doing! Changes in levo should be not more than 25 mcg every six weeks. Changes in T3 should be 1/4 tablet every two weeks. I'm not surprised you don't feel well!

4 likes
Reply

Thanks for reply greygoose, the symptoms I am currently experiencing are stomach upset and loose stools, weight gain, increased joint pain, gritty eyes and increased tiredness. I think my system has gone into some sort of shock.

1 like
Reply

If I were you, I'd stop the levo for a couple of days, and then start again on 100 mcg. That last increase was far too much. Your doctor is insane! Drink plenty of water and get as much rest as you can.

3 likes
Reply

Just a thought Greygoose. If Jax08 was on 50mcg for two months (yes even though it was a wreckless reduction - was on it approx 2 mths) would she be better starting back on 75mcg rather than 100mcg then increase 25mcg in six werks?

Reply

Sorry

Six weeks!

Reply

I don't think so, because that would be too much of a reduction. We're trying to even out the pattern. If she still feels that's too much in six weeks time, then she can reduce again. But, I doubt that she will.

1 like
Reply

Reduction -

Sorry I thought Jax meant she had been on 50mcg every day for two months and only just started 150mcg which she will now stop ?

Reply

Thanks for reply I had been taking 50mcg for 2 months and only just started the 150mcg

1 like
Reply

OK, I see, I thought you'd been on 150 for longer than that. OK, well, go down to 75 mcg, then. That gives you a 25 mcg increase from the 50 mcg on which you were probably under-medicated. But, then hold that for six weeks, and get tested again. :)

1 like
Reply

Yes, you're right, sorry. I got a bit confused, there. But, it will still be a reduction from 150.

1 like
Reply

Can't imagine what the doctor thought he was doing.

Reply

I don't think he thought at all. Totally out of his depth!

1 like
Reply

Have you ever had thyroid antibodies tested? The likelihood is that you have autoimmune hypothyroidism and this caused the big increase in your thyroid hormone levels when comparing the Jan and May results. Given time they would have dropped again but your doctor went into headless chicken mode, panicked, and took away most of your thyroid meds.

Hypothyroidism may be caused by several things. 90% of sufferers in the UK have autoimmune hypothyroidism. If you want to understand what that means in practice, then you should read this post I wrote about it for someone else - see the third reply to this post :

healthunlocked.com/thyroidu...

Hope it helps.

1 like
Reply

TPO antibodies - 809.5 (<34)

TG antibodies - 247.3 (<115)

Not sure what this means

Reply

You definitely have autoimmune hypothyroidism, also known as Hashimoto's Thyroiditis (known as Hashi's to many patients). 90% of hypothyroidism in the UK is caused by Hashi's.

To understand what it does to your thyroid, and to help you understand your symptoms and blood tests, read the post I wrote in that link I gave in my earlier post.

1 like
Reply

You need to read up about Hashimoto's- your doctor obviously is out of his depth - such huge dose changes are ridiculous

Hashimotos affects the gut - and low vitamins as shown on your other post

Changing to a gluten free diet, good levels of supplements and a steady dose will all help

See The Thyroid Pharmacist website for masses of info on Hashimotos

Reply

You may also like...